Weekly cisplatin concurrent with IMRT does not increase risk of Lhermitte’s syndrome in head and neck cancer patients
Session type: Poster / e-Poster / Silent Theatre session
Combined chemo-radiotherapy improves survival in head and neck cancer (HNC) patients but is associated with greater toxicity. Lhermitte’s syndrome (LS) can occur after both spinal cord irradiation, and high dose cisplatin chemotherapy. This study assessed whether weekly low-dose cisplatin increases LS risk in patients undergoing intensity-modulated radiotherapy (IMRT) for HNC.
121 HNC patients in the CRUK VoxTox study treated with TomoTherapy™ at Addenbrooke’s Hospital between 2008 and 2016 prospectively completed a side-effect questionnaire. A single question pertinent to LS classified patients (using CTCAE v4.03) into presence/absence of the condition. Sixty-two received cisplatin, 11 cetuximab, and 48 radiotherapy alone. The number of cisplatin cycles (40 mg/m2) received was recorded, and radiotherapy plans assessed to record maximum dose to the spinal cord (Dmax) and partial volume receiving 40 Gy (V40%). Baseline data on age, tumour site, diabetes, and hypertension were collected.
Forty-three (35%) patients reported LS. Of these, 24 (55.8%) received cisplatin compared to 38 of 78 (48.7%) who did not develop LS (p = 0.569). Of 62 patients consented for six cycles of cisplatin: 3 received two, 3 received three, 6 received four, 18 received five, and 32 (51.6%) received six. LS incidence was no higher in patients receiving ≥ 5 (p=0.4514) or ≥ 6 cisplatin cycles. Radiation dose did not confound chemotherapy data; Dmax and V40 for patients receiving cisplatin were 36.2±4.3Gy & 1.4±5.3% and 36.3±5.1Gy & 3.9±5.1 % for cisplatin naïve patients (p = 0.8336 and 0.5353 respectively). Thirteen patients in our cohort had diabetes (9 on Metformin); only 1 developed LS, p = 0.0312. Diabetic patients were less likely to receive cisplatin (p=0.0367).
In this cohort diabetes appears protective. Although diabetic patients received less cisplatin, there was no evidence that weekly cisplatin increases LS risk in patients undergoing IMRT for HNC.